Skip to main content

Ketamine-precipitated syndrome of inappropriate antidiuretic hormone secretion in a patient with persistent lumbar pain: a case report

Syndrome de sécrétion inappropriée d’hormones antidiurétiques précipité par la kétamine chez un patient souffrant de douleurs lombaires persistantes : une présentation de cas

Abstract

Purpose

To report on an unusual case of ketamine-precipitated syndrome of inappropriate antidiuretic hormone secretion (SIADH) in an individual managed by an outpatient pain specialty team.

Clinical features

A 78-yr-old male presented to the emergency department with lethargy, malaise, nausea, and abdominal bloating three days following intravenous ketamine infusion for intractable postsurgical lumbar radicular pain with neuropathic features.

The patient had a history of resected prostate cancer, hyperlipidemia, chronic kidney disease, and spinal stenosis and the cause of his symptoms was investigated. He was found to be hyponatremic and the treating team excluded reversible surgical and medical causes. A Naranjo score of 7 was calculated, suggesting that the correlation between ketamine and hyponatremia was “likely.” Hence, a diagnosis of ketamine-precipitated SIADH was made. The patient was treated with fluid restriction and symptoms were controlled with antiemetics. He returned to baseline function with resolution of the hyponatremia within three days of discharge.

Conclusion

This case is of clinical importance for providers using ketamine in the field of pain management as the effect of this medication reaction can be profound. Clinicians should develop an awareness that ketamine can potentiate adverse effects such as SIADH and they should monitor, detect, and manage as appropriate.

Résumé

Objectif

Nous signalons un cas inhabituel de syndrome de sécrétion inappropriée d’hormones antidiurétiques (SIADH - syndrome of inappropriate antidiuretic hormone secretion) précipité par la kétamine chez une personne prise en charge par une équipe spécialisée en douleur en soins ambulatoires.

Caractéristiques cliniques

Un homme de 78 ans s’est présenté à l’urgence souffrant de léthargie, de malaise, de nausées et de ballonnements abdominaux trois jours après avoir reçu une perfusion intraveineuse de kétamine pour le traitement d’une douleur radiculaire lombaire postopératoire rebelle avec des caractéristiques neuropathiques.

Le patient avait des antécédents de résection de cancer de la prostate, d’hyperlipidémie, d’insuffisance rénale chronique et de sténose du canal rachidien, et la cause de ses symptômes a été évaluée. Il s’est avéré hyponatrémique et l’équipe soignante a exclu les causes chirurgicales et médicales réversibles. Un score Naranjo de 7 a été calculé, suggérant que la corrélation entre la kétamine et l’hyponatrémie était « probable ». Par conséquent, un diagnostic de SIADH précipité par la kétamine a été posé. Le patient a été traité par restriction hydrique et les symptômes ont été contrôlés par des antiémétiques. Il est revenu à son fonctionnement de référence avec la résolution de l’hyponatrémie dans les trois jours suivant son congé.

Conclusion

Ce cas est important d’un point de vue clinique pour les praticiens qui utilisent la kétamine pour la prise en charge de la douleur, car l’effet de cette réaction médicamenteuse peut être profond. Les cliniciens devraient prendre conscience que la kétamine peut augmenter des effets indésirables tels que le SIADH et ils devraient monitorer, dépister et prendre en charge le patient, le cas échéant.

This is a preview of subscription content, access via your institution.

References

  1. Shenoda BB, Krevolin LE, Sherman M. Syndrome of inappropriate antidiuretic hormone release during ketamine infusion in complex regional syndrome patient receiving intrathecal baclofen: a case report. A A Pract 2019; 13: 386-8.

    Article  Google Scholar 

  2. Bartter FC, Schwartz WB. The syndrome of inappropriate secretion of antidiuretic hormone. Am J Med 1967; 42: 790-806.

    CAS  Article  Google Scholar 

  3. Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30: 239-45.

    CAS  Article  Google Scholar 

  4. American College of Emergency Physicians Clinical Policies Subcommittee (Writing Committee) on the Adult Psychiatric Patient; Nazarian DJ, Broder JS, Thiessen ME, Wilson MP, Zun LS, Brown MD. Clinical policy: critical issues in the diagnosis and management of the adult psychiatric patient in the emergency department. Ann Emerg Med 2017; 69: 480-98.

  5. Spasovski G, Vanholder R, Allolio B, et al. Clinical practice guideline on diagnosis and treatment of hyponatraemia. Neprhol Dial Transplant 2014; 29 Suppl 2: i1-39.

    Article  Google Scholar 

  6. Liamis G, Milionis H, Elisaf M. A review of drug-induced hyponatremia. Am J Kidney Dis 2008; 52: 144-53.

    CAS  Article  Google Scholar 

  7. Engel W, Grau A. Inappropriate secretion of antidiuretic hormone associated with lorazepam. BMJ 1988; DOI: https://doi.org/10.1136/bmj.297.6652.858-b.

    Article  PubMed  PubMed Central  Google Scholar 

  8. Zanos P, Moaddel R, Morris PJ, et al. Ketamine and ketamine metabolite pharmacology: insights into therapeutic mechanisms. Pharmacol Rev 2018; 70: 621-60.

    CAS  Article  Google Scholar 

  9. Adams HA. Endocrine reactions following S(+)-ketamine (German). Anaesthesist 1997; 46(suppl 1); S30-7.

    CAS  Article  Google Scholar 

  10. Rose BD, Post TW. Clinical Physiology of Acid-Base and Electrolyte Disorders, 5th edition. NY: McGraw-Hill; 2001: 703.

    Google Scholar 

  11. Cohen SP, Bhatia A, Buvanendran A, et al. Consensus guidelines on the use of intravenous ketamine infusions for chronic pain from the American Society of Regional Anesthesia and Pain Medicine, the American Academy of Pain Medicine, and the American Society of Anesthesiologists. Reg Anesth Pain Med 2018; 43: 521-46.

    CAS  PubMed  PubMed Central  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Contributions

John James van Bockxmeer and Anthony Lau contributed to all aspects of this manuscript, including acquisition, analysis, and interpretation of data for this case, and drafting the article. Vishal Varshney contributed to the case acquisition, analysis, and interpretation of the data, and drafting the article.

Corresponding author

Correspondence to John James van Bockxmeer MBBS.

Ethics declarations

Disclosures

None.

Funding statement

None.

Editorial responsibility

This submission was handled by Dr. Philippe Richebé, French Language and Pain Medicine Editor, Canadian Journal of Anesthesia/Journal canadien d’anesthésie.

Informed consent

The patient has given informed consent.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

van Bockxmeer, J.J., Lau, A. & Varshney, V. Ketamine-precipitated syndrome of inappropriate antidiuretic hormone secretion in a patient with persistent lumbar pain: a case report. Can J Anesth/J Can Anesth 69, 624–629 (2022). https://doi.org/10.1007/s12630-022-02221-4

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s12630-022-02221-4

Keywords

  • case report
  • chronic pain
  • ketamine
  • medication reaction
  • SIADH